Objective Intrathecal drug delivery systems (intrathecal pumps) are used to treat patients with chronic refractory pain syndromes and spasticity. The objective of our case report was to demonstrate that intrathecal pump malfunction can lead to intrathecal overdosing of drugs.
Case Report We present 2 cases of intrathecal pump malfunction leading to overinfusion. The first case concerns a patient with an intrathecal pump that was implanted almost 5 years before the reported incident. During a refill procedure, 12.5 mL was aspirated instead of the expected 21.8 mL. Analysis of the pump revealed that the pump was overinfusing. The second case concerns a patient with an intrathecal pump that was implanted more than 5 years before the reported incident. Ten hours after a regular refill of the pump, she was found in a comatose state, and when the intrathecal pump was emptied, only 16 mL was aspirated instead of the 19.6 mL expected. Analysis of the pump revealed that the inner tubing was not running smoothly over the roller arms, possibly causing spurts, which could have caused an overinfusion.
Conclusions We present 2 cases of intrathecal pump malfunction, which most likely led to overinfusion of fentanyl intrathecally. To reduce the risk of this complication, particular attention should be paid to drug reservoir volume discrepancies and overdose symptoms reported by patients.
Statistics from Altmetric.com
The authors declare no conflict of interest.
Paolo Maino and Eva Koetsier contributed equally and, therefore, share first authorship.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.